Several cases of transient leukopenia have been reported in patients receiving silver sulfadiazine therapy.1,2,3 Leukopenia associated with silver sulfadiazine administration is primarily characterized by decreased neutrophil count. Maximal white blood cell depression occurs within 2 to 4 days of initiation of therapy. Rebound to normal leukocyte levels follows onset within 2 to 3 days. Recovery is not influenced by continuation of silver sulfadiazine therapy. An increased incidence of leukopenia has been reported in patients treated concurrently with cimetidine.
Other infrequently occurring events include skin necrosis, erythema multiforme, skin discoloration, burning sensation, rashes, and interstitial nephritis.
Reduction in bacterial growth after application of topical antibacterial agents has been reported to permit spontaneous healing of deep partial-thickness burns by preventing conversion of the partial thickness to full thickness by sepsis. However, reduction in bacterial colonization has caused delayed separation, in some cases necessitating escharotomy in order to prevent contracture.
Absorption of silver sulfadiazine varies depending upon the percent of body surface area and the extent of the tissue damage. Although few have been reported, it is possible that any adverse reaction associated with sulfonamides may occur. Some of the reactions, which have been associated with sulfonamides, are as follows: blood dyscrasias including agranulocytosis, aplastic anemia, thrombocytopenia, leukopenia, and hemolytic anemia; dermatologic and allergic reactions, including Stevens-Johnson syndrome and exfoliative dermatitis; gastrointestinal reactions; hepatitis and hepatocellular necrosis; CNS reactions; and toxic nephrosis.
REPORTS OF SUSPECTED SILVADENE SIDE EFFECTS / ADVERSE REACTIONS
Below is a sample of reports where side effects / adverse reactions may be related to Silvadene. The information is not vetted and should not be considered as verified clinical evidence.
Possible Silvadene side effects / adverse reactions in 88 year old female
Reported by a physician from United States on 2012-08-16
Patient: 88 year old female
Reactions: Drug Hypersensitivity